Withdrawal is a term used to refer to a set of symptoms appearing after quitting a drug. Just like other drugs, a number of withdrawal symptoms appear after quitting morphine that can be highly uncomfortable. These symptoms are the reason why most of the patients relapse midway through the treatment. Addiction can develop even after a few weeks of regular morphine use. It occurs when the brain of the user becomes dependent on morphine to function normally and uses it as a substitute for natural chemicals.
Morphine is a fast acting drug with a short half life. It means it produces its effects quickly and leaves the body shortly after. As a result, withdrawal symptoms begin to appear within 6 to 12 hours of quitting the drug. These symptoms can be psychological as well as physical in nature. These symptoms progress in three stages:
- The early symptoms of morphine withdrawal include excessive sweating, lethargy, yawing and runny nose.
- More severe withdrawal symptoms appear in the later two stages, usually after 2-3 days of quitting the drug. These symptoms may include elevated blood pressure, increases heart rate, restlessness, irritability, insomnia, chills, excessive drug cravings, seizures, nausea/vomiting, diarrhea and loss of appetite.
Psychological withdrawal symptoms can be even more dangerous. Some common psychological symptoms experienced by morphine abusers and addicts include:
- Loss of memory
The severity of these symptoms may vary from user to user depending upon the duration of abuse and the amount drug was abused in. the duration of withdrawal also greatly varies from one person to the other.